Maine, 2016Damaging Winds in Maine, September 11, 2016
September 11, 2016 · NWS GYX · 13 events in 5 counties and zones
A line of strong to severe thunderstorms formed ahead of a strong and fast-moving cold front on the morning of September 11th. Numerous reports of wind damage were associated with these storms as they raced through western Maine during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms formed ahead of a strong and fast-moving cold front on the morning of September 11th. Numerous reports of wind damage were associated with these storms as they raced through western Maine during the late morning and early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 11, 2:28 AM EST, 6 hours 17 minutes earlier.
Area forecast discussion, Sep 11, 2:28 AM EST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
328 AM EDT SUN SEP 11 2016
.SYNOPSIS...
A cold front will cross the region today and high pressure will
build in behind the front tonight. High pressure will settle
offshore south of New England on Monday. High pressure will hold
off the coast through Tuesday. A cold front will approach from the
northwest Tuesday night and will cross the region on Wednesday.
High pressure will build in from the west Wednesday night through
Friday. Another system will quickly approach from the west on
Saturday.
&&
.NEAR TERM /TODAY/...
There is a moderate risk of rip currents today along our beaches.
Showers and some embedded thunderstorms currently racing
northeast through the region ahead of an approaching cold front.
A more solid line of showers and thunderstorms moving through
eastern New York just ahaed of the front will be moving into
northwest zones between 11z and 13z. Should take until early
afternoon for this line of precip to push east of the forecast
area. Behind the front gusty northwest winds will clear skies
downwind of the mountains through early afternoon. Have issued a
wind advisory for northern zones were better pres gradient will
produce gusts to 40 to 45 mph. Farther south looking for gusts of
25 to 35 mph as mixing peaks by mid afternoon. High temps will
range through the 70s north and upper 70s to mid 80s south.
Unfortunately best QPF will be once again be across northern
zones with only spotty amounts in drought stricken southern zones.
Generally looking for a quarter to half inch amounts in the north
and only a tenth or two in the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
High pressure building in from the west this evening will quickly
bring an end to gusty winds. Clear skies and very dry airmass will
allow temps to drop off sharply overnight with readings by morning
in colder mountains valleys dipping into the upper 30s to lower
40s. Lows in the south will range from the mid 40s to lower 50s.
Monday looking stellar as high pressure crests over the region
early before settling off the coast south of New England. Expect
sunny skies and light winds with highs in the lower to mid 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Very quiet conditions are expected for the long term portion of
the forecast. Milder conditions are expected by Tuesday with
ongoing warm air advection in a broad southwest flow both at the
surface and aloft.
Height falls begin with the approach of a fast moving upper level
trough situated over the Great Lakes Region Tuesday night will
allow for scattered showers in the mountains of Maine and New
Hampshire. Low pressure then gradually intensifies in response to
this fast moving upper level system and crosses northernmost Maine
Wednesday afternoon. This will sweep a cold front across the
region Wednesday afternoon. Gusty winds with showers are expected
to continue into early Wednesday evening.
Strong cold air advection on gusty northwest winds will occur
Wednesday night into Thursday, bringing some of the coolest
readings for the season to date. A large, dry Canadian high
pressure system will dominate the end of the work week, before low
pressure approaches from the west Saturday. Timing of this feature
will be challenging in the fast model driven flow.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Short Term...IFR/LIFR ceilings and vsby this morning will give
way to VFR conditions by late morning. VFR tonight through Monday.
Long Term...VFR conditions are expected Tuesday. MVFR conditions
in scattered showers Wednesday then VFR for the rest of the week.
&&
.MARINE...
Short Term...Continuing SCA's 17z Sunday through 05z Monday.
Long Term...SCAs will likely be needed following the passage of a
strong cold front on Wednesday for gusts around 30 kt, with
perhaps some brief gusts near gale force.
&&
.FIRE WEATHER...
A strong cold front will move offshore midday Sunday. Gusts
to 35 mph are likely. Although currently minimum RH values are
projected to be in the 35-45% range...it is possible guidance is
over forecasting dew points in the very dry airmass that will
follow. Will need to keep an eye out for unexpected RH values and
understand that there will be a higher than normal fire danger
Sunday just due to the winds and the ongoing drought.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory from 1 PM this afternoon to 6 PM EDT this
evening for MEZ007>009.
NH...Wind Advisory from 1 PM this afternoon to 6 PM EDT this
evening for NHZ001-002.
MARINE...Small Craft Advisory from noon today to 1 AM EDT Monday for
ANZ151-153.
Small Craft Advisory until 1 AM EDT Monday for ANZ150-152-154.
&&Hazardous weather outlook, Sep 11, 2:35 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT SUN SEP 11 2016
MEZ012>014-018>022-NHZ003>013-015-120745-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
335 AM EDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING
POSSIBLY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
REGION. SOME OF THESE THUNDERSTORMS MAY BE STRONG...WITH THE
POTENTIAL TO BRING GUSTY WINDS AND VERY HEAVY RAIN. LOCALLY DENSE
FOG IS ALSO EARLY THIS MORNING.
WESTERLY WIND GUSTS IN THE WAKE OF A COLD FRONT SUNDAY AFTERNOON
WILL LIKELY REACH 30 TO 35 MPH. THIS MAY BE ENOUGH TO CAUSE
SCATTERED POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ023>028-NHZ014-120745-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
335 AM EDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
MAINE...SOUTHWEST MAINE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING, POSSIBLY
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. SOME
OF THESE THUNDERSTORMS MAY BE STRONG...WITH THE POTENTIAL TO BRING
GUSTY WINDS AND VERY HEAVY RAIN. LOCALLY DENSE FOG IS ALSO
POSSIBLE EARLY THIS MORNING.
WESTERLY WIND GUSTS IN THE WAKE OF A COLD FRONT SUNDAY AFTERNOON
WILL LIKELY REACH 30 TO 35 MPH. THIS MAY BE ENOUGH TO CAUSE
SCATTERED POWER OUTAGES.
IN ADDITION, THERE IS A MODERATE RISK FOR STRONG RIP CURRENTS
SUNDAY FOR OCEAN BEACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-120745-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
335 AM EDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY DENSE FOG IS POSSIBLE OVER THE WATERS THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ007>009-NHZ001-002-120745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
335 AM EDT SUN SEP 11 2016
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE...WESTERN
MAINE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING, BRINGING
A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. SOME OF THESE
THUNDERSTORMS MAY BE STRONG...WITH THE POTENTIAL TO BRING GUSTY
WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Sep 11, 8:18 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
918 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG GOSHEN 43.30N 72.15W
09/11/2016 SULLIVAN NH STATE POLICE
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602280
MLELocal storm report, Sep 11, 8:19 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
919 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG LEMPSTER 43.24N 72.21W
09/11/2016 SULLIVAN NH STATE POLICE
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602281
MLELocal storm report, Sep 11, 8:20 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG WASHINGTON 43.18N 72.10W
09/11/2016 SULLIVAN NH STATE POLICE
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602282
MLELocal storm report, Sep 11, 8:21 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
921 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM TSTM WND DMG STODDARD 43.08N 72.11W
09/11/2016 CHESHIRE NH SOCIAL MEDIA
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602283
MLELocal storm report, Sep 11, 8:23 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
923 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND DMG CHESTERFIELD 42.89N 72.47W
09/11/2016 CHESHIRE NH STATE POLICE
TREES AND POWER LINES DOWN
&&
EVENT NUMBER GYX1602284
MLELocal storm report, Sep 11, 8:43 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
943 AM EDT SUN SEP 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG WEARE 43.09N 71.73W
09/11/2016 HILLSBOROUGH NH LAW ENFORCEMENT
MULTIPLE TREES DOWN THROUGH TOWN AND POWER OUTAGES
&&
EVENT NUMBER GYX1602285
NBThunderstorm Wind, Oxford
- When
- September 11, 8:45 AM EST to 8:49 AM EST
- Where
- Oxford County, 6.79 mi NW of North Newry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.610, -70.900
A severe thunderstorm downed a tree in North Newry.
Thunderstorm Wind, Oxford
- When
- September 11, 9:10 AM EST to 9:15 AM EST
- Where
- Oxford County, Norway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.220, -70.530
A severe thunderstorm downed trees in Norway.
Thunderstorm Wind, Oxford
- When
- September 11, 9:12 AM EST to 9:17 AM EST
- Where
- Oxford County, 2.03 mi NW of Otisfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.070, -70.580
A severe thunderstorm downed a large Oak branch in Otisfield.
Thunderstorm Wind, Sagadahoc
- When
- September 11, 9:20 AM EST to 9:25 AM EST
- Where
- Sagadahoc County, 0.69 mi S of Bowdoinham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.010, -69.900
A severe thunderstorm downed large branches in Bowdoinham.
Thunderstorm Wind, York
- When
- September 11, 9:25 AM EST to 9:30 AM EST
- Where
- York County, 0.5 mi E of Berwick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.270, -70.860
A severe thunderstorm downed trees and wires in Berwick.
Thunderstorm Wind, York
- When
- September 11, 9:30 AM EST to 9:35 AM EST
- Where
- York County, 0.69 mi N of Buxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.640, -70.520
A severe thunderstorm downed trees in Buxton.
Thunderstorm Wind, York
- When
- September 11, 9:35 AM EST to 9:40 AM EST
- Where
- York County, 0.69 mi N of York Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.140, -70.650
A severe thunderstorm downed trees and wires in York Harbor.
Thunderstorm Wind, York
- When
- September 11, 9:40 AM EST to 9:45 AM EST
- Where
- York County, 0.69 mi S of Saco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.490, -70.450
A severe thunderstorm downed a large tree in Saco.
Thunderstorm Wind, Cumberland
- When
- September 11, 9:45 AM EST to 9:50 AM EST
- Where
- Cumberland County, 1 mi W of Cumberland Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.680, -70.370
A severe thunderstorm downed trees on wires in Cumberland Mills.
Thunderstorm Wind, York
- When
- September 11, 9:45 AM EST to 9:50 AM EST
- Where
- York County, 0.5 mi E of Saco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.500, -70.440
A severe thunderstorm downed trees on area roads in Saco.
Thunderstorm Wind, York
- When
- September 11, 9:45 AM EST to 9:50 AM EST
- Where
- York County, Old Orchard Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.520, -70.380
A severe thunderstorm downed multiple trees on roads and wires in Old Orchard Beach.
Thunderstorm Wind, Kennebec
- When
- September 11, 10:10 AM EST to 10:15 AM EST
- Where
- Kennebec County, 0.85 mi NE of Monmouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.240, -70.020
A severe thunderstorm downed large branches on power lines in Monmouth.
Thunderstorm Wind, Sagadahoc
- When
- September 11, 10:20 AM EST to 10:25 AM EST
- Where
- Sagadahoc County, 0.69 mi S of Bowdoinham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.010, -69.900
A severe thunderstorm downed large branches in Bowdoinham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
- High Wind in Alaska, September 11 to 12, 201665 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660752, 660755, 660759, 660761, 660763, 660764, 660766, 660768, 660772, 660773, 660775, 660777, 660778.